The simple answer is yes there is risk of increase in ocular pressure with use of nasal corticosteroid. There is evidence of an increase in ocular pressure, but we could debate how concrete the evidence may be. Double blind human studies to answer the question are not ethical, so we are left with case reports, pharmacologic activity and associations based upon ocular symptoms improving with nasal corticosteroid (1). I have attached a question from the archives of Ask the Expert; although from 2008, little has changed. The current understanding is that nasal corticosteroids improve ocular allergic symptoms suggesting some degree of access, corticosteroids can increase ocular pressure when administered topically and sufficient number of case reports describing an increase in eye pressure are extant that the issue cannot be dismissed. I personally treated a patient with a family history of glaucoma who was married to an optometrist. She checked her ocular pressure regularly and it would consistently increase by a small degree with nasal corticosteroids at recommended dose. I am not convinced the effect is sufficient to create clinical glaucoma, but the treatment may add to the problem. It reminds of the issue with pseudoephedrine, which increases the average blood pressure by a negligible degree; but in susceptible individuals the effect is much greater and may be sufficient to cause adverse event.
In summary, I think there is a small risk of an increase in eye pressure with nasal corticosteroid use (1). This risk is minimal and needs to be weighed against the benefits and other nasal treatment options. I do not think you can dismiss the risk and you should involve the patient in the discussion. If the ophthalmologist is monitoring the pressure, then I think it would be reasonable to perform a treatment trial and see if the pressure changes. Otherwise, I would seek other options for treatment of the rhinitis, the safer, less controversial option.
1. Opatowsky, Ira, et al. "Intraocular pressure elevation associated with inhalation and nasal corticosteroids." Ophthalmology 102.2 (1995): 177-179.
4/9/2008: Can intranasal steroids precipitate glaucoma?
I have been a practicing allergist for about 10 years. However, during my years of practicing allergy, I have never had a clear concept of the relationship between the use of nasal steroids for the treatment of allergic rhinitis and the development of glaucoma. I recently reviewed the information of Veramyst in the PDR and I found that a 12-month controlled study showed that a small percentage of patients that were on Veramyst developed glaucoma. Talking to a local retina specialist, he mentioned that about 1% of patients on intranasal steroids may develop glaucoma. May I ask you what is the position of the AAAAI in this regard and what kind of warning should I provide to my patients when I prescribe intranasal steroids?
Intranasal corticosteroids are known to elevate intraocular pressure and therefore can cause glaucoma. I am enclosing for you a reference which is taken from a position statement generated by a Joint Task Force of the Academy and College. The reference is from the Annals of Allergy, Asthma and Immunology. I have taken the liberty of copying the section on the relationship between intranasal steroids and intraocular pressure, and have pasted it below.
There is no position that I am aware of that either of our organizations has taken in regards to what warning you should provide to your patients. This warning therefore would be based upon the individual discretion of each physician providing care.
The information obtained in the abstract should assist you in making a decision as to whether or not you wish to state a specific warning, and what type of warning you would like to issue.
I hope this information has been of help to you, and thank you again for your inquiry.
Source: Annals of Allergy, Asthma & Immunology
Vol. 96, No. 4, April 2006, Page 514 - 525Concerns about intranasal corticosteroids for over-the-counter use: position statement of the Joint Task Force for the American Academy of Allergy, Asthma and Immunology and the American College of Allergy, Asthma and Immunology
Phil Lieberman, MD
I hope this information is of help to you and your practice.
All my best.
Dennis K. Ledford, MD, FAAAAI